Kansas, 2021Wildfire in Kansas, November 6, 2021
November 6, 2021 · NWS GLD · 1 event in 1 county or zone
On the morning of November 6th, a wildfire began when a hay baler caught on fire. This wildfire was reported to damage the hay baler, a few hay bales, and the adjacent area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of November 6th, a wildfire began when a hay baler caught on fire. This wildfire was reported to damage the hay baler, a few hay bales, and the adjacent area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 6, 4:07 AM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Nov 6, 4:07 AM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 AM MDT Sat Nov 6 2021
.SHORT TERM...(Today through Monday Night)
Issued at 244 AM MDT Sat Nov 6 2021
The latest RAP analysis indicates a ridge over the Rockies and High
Plains. Throughout the day Saturday the ridge will move slowly east
as a surface trough develops off of the Rockies. Breezy to gusty
southwesterly winds will develop late morning and throughout the
afternoon as warm, dry air advects into the region. The mixture of
this warm dry air along with a somewhat westerly downslope
component will lead to near critical to critical fire weather
conditions. A Red Flag Warning is already in place for the
western third of the CWA where the more favorable fire weather
conditions will be located. After looking at obs from Friday
afternoon as temperatures outperformed what was forecast and drier
air that moved in have opted with surrounding offices to trend
drier and warmer for the remainder of the weekend. A blend of the
HRRR and RAP (which hinted at the drier air last night) and the
NBM 10th Percentile were used for dewpoints. RH values for
Saturday fall into the lower teens along and west of Highway 27 as
winds in the mixing layer indicate that gusts of 25-30 mph are
possible through the afternoon. Afternoon high temperatures across
the area were increased into the mid 70s to lower 80s across the
area. Saturday night the winds relax as clear skies continue
overhead with lows falling into the mid 30s to low 40s over the
Tri-State area.
Sunday, looks to be driest and warmest day of the weekend with near
critical fire weather conditions. RH's are forecast to be in the
single digits along and west of Highway 27 with the remainder of the
area in the mid teens to low 20s. No fire headlines were issued for
Sunday as winds are expected to be significantly weaker than
Saturday as the better dynamics associated with the surface
trough from the previous day are located over SC Kansas; winds are
expected to be variable due to a surface high at 5-10 knots. Due
to the variable nature of the winds IF a fire were to break out,
it would have the potential to unpredictable change directions.
Afternoon highs are forecasted to be in the upper 70s to mid 80s
across the area; a few record highs for Sunday may be broken or
tied. Interestingly enough, the warmest guidance has record high
temperatures for the month of November being tied or broken at a
few locales.
Sunday night into Monday morning, a cold front moves SE across the
area as winds become northerly. Afternoon highs on Monday will be
more seasonal in the upper 50s to upper 60s. A weak disturbance
moves across the northern portion of the CWA with a low chance of
light precipitation.
.LONG TERM...(Tuesday through Friday)
Issued at 253 AM MDT Sat Nov 6 2021
The focus in the long term is on the cooler more seasonable
temperatures and a slight chance of mixed wintry precipitation
between during the middle of next week.
Southwest flow aloft becomes more chaotic on Tuesday as weak
short waves move through the flow ahead of a larger trough that
moves east of the Rockies and across the High Plains Tuesday night
into Wednesday with northwest flow remaining over the central
High Plains through Friday as the trough deepens over the plains
states and sweeps across the eastern U.S..
Models have been inconsistent in the placement and timing of
precipitation across the forecast area between Wednesday and
early Thursday. A cold front will move across the area late
Wednesday into early Thursday with the coldest temperatures
currently expected Thursday into Thursday night when daytime
temperatures range from 45-50 and overnight lows remain in the
20s. With a couple of short wave troughs moving through the
progressive main upper trough as it sweeps across the high plains,
the period of precipitation my be extended from Wednesday through
mid day on Thursday, but precipitation amounts are expected to
remain low. Overnight lows will drop into the upper 20s to middle
30s Wednesday night, so there will be a mix and partial change
over to light snow from light rain with little to no accumulations
expected.
Dry and slightly warmer conditions are now showing up Friday and
beyond with the pattern flattening out again and a weak ridge
extending east of the Rockies.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 505 AM MDT Sat Nov 6 2021
The 12Z TAF features VFR conditions throughout the entire period at
both KGLD and KMCK. A surface trough over the Rockies moves eastward
through the day as winds increase to 15-20 knots sustained with
gusts approaching 30 knots from the SSW at KGLD; KMCK winds will
be slightly less at 10-15 knots with gusts approaching 20 knots
from the SSW. Winds will wane after sunset and become westerly
towards the end of the period between 5-10 knots.
&&
.FIRE WEATHER...
Issued at 244 AM MDT Sat Nov 6 2021
Near critical to critical fire weather conditions are expected for
Saturday.A Red Flag Warning has been issued from 12pm to 6pm MDT for
Yuma, Cheyenne, Kit Carson counties in Colorado; Sherman, Wallace,
Cheyenne and Greeley counties in Kansas; and Dundy County in
Nebraska. Winds for Saturday look to mix deeper as gusts of 25+
knots are expected from the southwest as RH values may approach
single digits in areas. A few locales along and east of the Highway
25 corridor from Trenton to Leoti may hit critical criteria for a
short period of time, however confidence was not high enough that
the driest air will make it that far east so have opted to keep them
out of the Red Flag Warning Due to the dry conditions and gusty
winds, any fire that starts has the potential spread rapidly.
Sunday, RH values are forecasted in the single digits along and west
of Highway 27 and in the mid teens to low 20s over the rest of the
area. Winds are expected to remain around 10 knots or less
throughout the day, have opted to not issue any headlines after
coordination with other offices. Another factor to make note of for
Sunday is the base of a trough and dryline will be oscillating
back and forth across the area during the day resulting in
variable wind directions. If a fire were to start, with the
varying wind directions expected the fire may have the potential
to change directions at a moments notice.
&&
.CLIMATE...
Issued at 244 AM MDT Sat Nov 6 2021
Near record to record high temperatures possible for Sunday
November 7th, 2021
Goodland: Record 82 degrees in 2020
Forecasted temperature 82 degrees
Burlington: Record 82 degrees in 2020
Forecasted temperature 81 degrees
Colby: Record 84 degrees in 1980
Forecasted temperature 80 degrees
Tribune: Record 83 degrees in 2009
Forecasted temperature 80 degrees
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
PM CDT/ this evening for KSZ001-013-027-041.
CO...Red Flag Warning from noon today to 6 PM MDT this evening for
COZ252>254.
NE...Red Flag Warning from noon today to 6 PM MDT this evening for
NEZ079.
&&
SHORT TERM...TT
LONG TERM...LOCKHART
AVIATION...TT
FIRE WEATHER...TT
CLIMATE...TTHazardous weather outlook, Nov 6, 1:56 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
256 AM MDT Sat Nov 6 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
256 AM MDT Sat Nov 6 2021 /356 AM CDT Sat Nov 6 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning is in effect for portions of the Tri-State area
on Saturday, along and west of Highway 27. Gusty southwesterly winds
up to 30 miles per hour are expected along with humidity values in
the lower teens. Outdoor burning is not advised.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Near-critical fire weather conditions due to relative humidity values
in the single digits are anticipated on Sunday, mainly along and
west of Highway 25. Variable winds are expected as well, if a fire
were to start it would have the potential to change directions
quickly.
A few near record to record high temperatures are forecasted for
Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today; however spotters are
encouraged to report any fires to local law enforcement.
In the hours before
Local storm report, Nov 6, 9:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 AM MDT SAT NOV 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM WILDFIRE 10 SSW WESKAN 38.72N 102.00W
11/06/2021 WALLACE KS 911 CALL CENTER
WALLACE COUNTY DISPATCH CONFIRMS WILDFIRE AT
LOCATION. HOT SPOT SEEN ON SATELLITE.
&&
MRCLocal storm report, Nov 6, 9:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SAT NOV 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM WILDFIRE 10 SSW WESKAN 38.72N 102.00W
11/06/2021 WALLACE KS 911 CALL CENTER
UPDATES PREVIOUS WILDFIRE REPORT FROM 10 SSW
WESKAN. WALLACE COUNTY DISPATCH CONFIRMS
WILDFIRE AT LOCATION. HOT SPOT SEEN ON
SATELLITE. DISPATCH RELAYED THAT HAY BALER
CAUGHT ON FIRE AND WAS DAMAGED. ADJACENT
AREA AND A FEW HAY BALES WERE ALSO BURNED.
WINDS AT NEARBY AWOS SOUTHERLY AT 10-15 MPH.
&&
MRCWildfire, Wallace
- When
- November 6, 10:00 AM MST to 10:46 AM MST
- Where
- Wallace forecast zone
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wildfire reported 10 miles SSW of Weskan, KS. Dispatch relayed that a hay baler caught on fire and was damaged. The adjacent area and a few hay bales were also burned in the fire. The nearest mesonet station reported southerly winds at 10 to 15 mph during this time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oregon, November 6, 20212 deaths · 3 injured · 2 events
- Coastal Flood in Virginia, November 6 to 7, 2021$30,000 · 2 events
- Coastal Flood in Virginia, November 6 to 7, 2021$15,000 · 1 event
- Coastal Flood and High Wind in North Carolina, November 6 to 8, 202156 kt wind · 7 events
- Coastal Flood in Florida, November 6 to 9, 20215 events
- Frost and Freeze in Tennessee, November 6, 20213 events
- Coastal Flood in North Carolina, November 6 to 7, 20213 events
- Coastal Flood in South Carolina, November 6 to 7, 20212 events
- Strong Wind in South Carolina, November 6, 2021$2,000 · 1 event
- Winter Storm in California, November 6, 20211 event
- Waterspout in Eastern Pacific Coastal Waters, November 6, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992400.